Alert archive / Florida / Coastal Flood Statements in 2020

Coastal Flood Statement 3, NWS Key West, FL

September 16, 2020Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Sep 16, 2020, 7:58 AM EDT for Monroe County, Florida. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2020, 7:58 AM EDT (11:58 UTC)
Expired
Sep 17, 2020, 5:00 PM EDT
In force
33 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 12.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2020-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2020-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WHUS42 KKEY 161158
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
758 AM EDT Wed Sep 16 2020

FLZ077-078-162100-
/O.NEW.KKEY.CF.S.0003.200916T1158Z-200917T2100Z/
Monroe Middle Keys-Monroe Lower Keys-
758 AM EDT Wed Sep 16 2020

* WHAT...Minor saltwater flooding.

* WHERE...Middle and Lower Florida Keys.

* WHEN...Through Thursday afternoon.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...The minor saltwater flooding will be most
  pronounced during the higher high tide today and Thursday. This
  will occur during the late morning and early afternoon hours at
  Key West, while favoring the early to mid-afternoon hours at
  Vaca Key, or Marathon. The Upper Keys may experience minor
  saltwater flooding on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
2 follow-up statements
387 
WHUS42 KKEY 161917
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
317 PM EDT Wed Sep 16 2020

FLZ076-171230-
/O.EXA.KKEY.CF.S.0003.000000T0000Z-200917T2100Z/
Monroe Upper Keys-
317 PM EDT Wed Sep 16 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys, mainly Bayside communities.

* WHEN...Through Thursday afternoon.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...The minor saltwater flooding will be most
  pronounced during high tides through Thursday. High tides at
  Blackwater Sound will occur during the mid-afternoon hours and
  again overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

FLZ077-078-171230-
/O.CON.KKEY.CF.S.0003.000000T0000Z-200917T2100Z/
Monroe Middle Keys-Monroe Lower Keys-
317 PM EDT Wed Sep 16 2020

* WHAT...Minor saltwater flooding.

* WHERE...Middle and Lower Florida Keys.

* WHEN...Through Thursday afternoon.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...The minor saltwater flooding will be most
  pronounced during the next higher high tide on Thursday. Over
  the Lower Keys, this will occur during the late morning and
  early afternoon hours. Over the Middle Keys, this will occur
  during the early to mid- afternoon hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
954 
WHUS42 KKEY 170901
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
501 AM EDT Thu Sep 17 2020

FLZ076>078-171715-
/O.CON.KKEY.CF.S.0003.000000T0000Z-200917T2100Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
501 AM EDT Thu Sep 17 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys, mainly Bayside communities, Middle 
  and Lower Florida Keys.

* WHEN...Through at least tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...The minor saltwater flooding will be most
  pronounced during high tides through Friday morning. High tides
  at Blackwater Sound will occur near noon today and again around
  midnight tonight. Elsewhere, high tides will vary from late
  morning at the Key West Harbor to mid afternoon at Vaca Cut. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 16, 4:03 AM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 16, 4:03 AM EDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Key West FL
403 AM EDT Wed Sep 16 2020

.DISCUSSION...
.CURRENTLY...
Under mostly clear to partly cloudy skies with southeast winds of
10 to 15 mph, temperatures are holding in the lower to mid 80s
except 86 degrees at the Key West International Airport.
Meanwhile, local radars are only detecting a few showers located
on the coastal waters surrounding the entire Island Chain. On our
marine district, winds are southeast ranging from 5 knots at
Alligator Reef Light to 15 knots at Sand Key Light.

&&

.SHORT TERM...(Today through Friday night)
A western Atlantic ridge extending across the south Florida
Peninsula will drop slowly equatorward into our region and the
Straits of Florida for the balance of this week. As a result,
drier will will filter into our region between 925 and 700 mb.
With that and an absence of low level confluence and distinct
large scale ascent, rain chances will be trimmed into the slight
10 to 20 percent range for this forecast period.

&&

.LONG TERM...(Saturday through Tuesday)
The aforementioned ridge axis will linger and slowly splinter,
while an area of low pressure east of the Bahamas associated with
a trough of low pressure will drop down and Sunshine State early
next week. Meanwhile, a large area of high pressure will bridge
the trough, allowing winds to clock around to northeast early next
week. Given an increase in moisture and low level confluence along
with cells migrating into our area from the South Florida
Peninsula, chance pops will be retained for this time frame.

&&

.MARINE...
With a western Atlantic ridge axis lying across the southern half
of the Florida Peninsula slowly sagging southward and into our
area by the end of this week, and into this weekend. Subsequently,
gentle to occasional moderate winds will slacken into the light to
occasional gentle winds beginning late this weekend.

&&

.AVIATION...
VFR conditions will prevail at the Key West and Marathon terminals
today. Isolated showers were noted mostly in the Gulf waters between
EYW and FMY (Fort Myers). While a shower or two may briefly traverse
the vicinity of the terminals this morning, the duration is expected
to be too brief at this time to warrant prevailing VCSH. East to
southeast winds 7 to 12 knots are expected today.

&&

.CLIMATE...
On this date in 1935, the daily record low temperature of 71 degrees
was last recorded in Key West. In addition, a daily record
rainfall of 5.04 inches was set on the same day. These records
stand for 85 years.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  90  85  90  85 / 20 20 20 20
Marathon  91  82  91  82 / 20 20 20 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...APA
Aviation/Nowcasts....JR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 16, 4:55 AM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
455 AM EDT Wed Sep 16 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-170900-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
455 AM EDT Wed Sep 16 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are expected along the Florida keys and
the surrounding coastal waters today through tonight.

The primary thunderstorm hazards will including cloud to surface
lightning strikes.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated thunderstorms will be possible along the Florida Keys
and the surrounding coastal waters through the period.

The primary thunderstorm hazards will be cloud to surface
lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

Nearby

Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.